Alert archive / Mississippi / Tornado Warnings in 2019

Tornado Warning 44, NWS Memphis, TN

December 16, 2019Itawamba County, Prentiss County, Tishomingo County, Mississippi

NWS Memphis, TN issued this tornado warning at Dec 16, 2019, 4:12 PM CST for Itawamba County, Prentiss County, Tishomingo County, Mississippi. It was in force for 33 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 16, 2019, 4:12 PM CST (22:12 UTC)
Expired
Dec 16, 2019, 4:45 PM CST
In force
33 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Itawamba County, MS, Prentiss County, MS, Tishomingo County, MS

The radar

The Columbus AFB radar (KGWX), 81 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 16, 4:27 PM CSTTSTM WND DMG1 Sw Tishomingo, MSTREES DOWN AND STRUCTURES DAMAGED SOUTH OF TISHOMINGO. POSSIBLE TORNADO.
Dec 16, 4:27 PM CSTTORNADO1 Sw Tishomingo, MSTREES DOWN AND STRUCTURES DAMAGED SOUTH OF TISHOMINGO. ADDITIONAL DAMAGE WAS OBSERVED 3 MILES EAST OF TOWN. TORNADO CONFIRMED VIA TORNADO DEBRIS SIGNATURE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 16, 2:22 PM CSTTornado WatchSPC8 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 10.2 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2019-12-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2019-12-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 386 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
513 m above ground
0-6 km bulk shear
82 kt
0-1 km storm-relative helicity
386 m²/s²
0-3 km storm-relative helicity
392 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

291 
WFUS54 KMEG 162212
TORMEG
MSC057-117-141-162245-
/O.NEW.KMEG.TO.W.0044.191216T2212Z-191216T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Memphis TN
412 PM CST Mon Dec 16 2019

The National Weather Service in Memphis has issued a

* Tornado Warning for...
  Northwestern Itawamba County in northeastern Mississippi...
  Tishomingo County in northeastern Mississippi...
  Eastern Prentiss County in northeastern Mississippi...

* Until 445 PM CST.
    
* At 412 PM CST, doppler radar indicated a severe thunderstorm
  producing a tornado was located 7 miles southwest of Burton, or 9
  miles southeast of Booneville, moving northeast at 55 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Booneville, Iuka, Tishomingo State Park, Belmont, Burnsville,
  Tishomingo, Thrashers, Burton, Midway, Wheeler, Leedy, Marietta,
  Golden, Paden, Oldham, Thrasher, Dennis, Blythe Crossing, Kirkville
  and Carter Branch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3450 8815 3441 8849 3446 8854 3451 8854
      3451 8859 3456 8864 3476 8842 3476 8836
      3481 8837 3491 8825 3476 8811
TIME...MOT...LOC 2212Z 231DEG 46KT 3458 8844 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

SGW
1 follow-up statement
347 
WWUS54 KMEG 162238
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
438 PM CST Mon Dec 16 2019

MSC057-117-162247-
/O.CAN.KMEG.TO.W.0044.000000T0000Z-191216T2245Z/
Itawamba MS-Prentiss MS-
438 PM CST Mon Dec 16 2019

...THE TORNADO WARNING FOR NORTHWESTERN ITAWAMBA AND EASTERN PRENTISS
COUNTIES IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 900 PM CST for northeastern
Mississippi.

LAT...LON 3463 8816 3471 8833 3483 8817 3476 8811
TIME...MOT...LOC 2237Z 231DEG 46KT 3479 8813 

$$

MSC141-162245-
/O.CON.KMEG.TO.W.0044.000000T0000Z-191216T2245Z/
Tishomingo MS-
438 PM CST Mon Dec 16 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 445 PM CST FOR CENTRAL
TISHOMINGO COUNTY...
    
At 437 PM CST, doppler radar indicated a severe thunderstorm
producing a tornado was located near Iuka, moving northeast at 55
mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Iuka, Midway, Blythe Crossing, Oldham, Carter Branch and Holcut. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3463 8816 3471 8833 3483 8817 3476 8811
TIME...MOT...LOC 2237Z 231DEG 46KT 3479 8813 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

SGW

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at Dec 16, 2:57 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Dec 16, 2:57 PM CST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
257 PM CST Mon Dec 16 2019

.DISCUSSION...

Tonight...main story will be continued severe weather threat over
our southern and southeastern counties. CAPE values have reached
500-1000 J/kg over northern/northeastern MS. Vertical wind shear
remains favorable for storm organization and rotation. Line of
storms is becoming organized over NW MS, with some smaller more
discrete cells ahead of line. Most favored area for severe will
persist ahead /east-southeast/ of the line.

Meanwhile, over our far northern counties, may see a brief
mixture of frozen precip as precipitation clears out. Will include
mention of rain or light snow overnight, with no accumulation
expected.

Tuesday through Friday...mainly dry and cool conditions expected as
surface high pressure builds in. Surface ridge should remain over
the area into early Thursday with northerly winds persisting.
Falling pressures to the west in advance of upstream system will
generate return southerly flow late Thursday into Friday night.

Saturday through Monday...next system will swing across the region
on Saturday. GFS and ECMWF both keep system south of our area, with
the GFS a little stronger with the system. Will go with low POPs and
low QPF over our southern counties. Upper level ridging builds over
the area Sunday-Monday, which will bring southerly winds and mild
temperatures into the area for the beginning of next week.

GW

&&

.AVIATION...
/18z TAFs/

A stationary front located near a CKM-UOX-PVE line will begin to
move east this afternoon. Widespread rain/showers with scattered
thunderstorms will continue today. Storms north of this front will
remain elevated while surface based storms to its south may
contain gusty winds. Rain/thunderstorms are expected to end from
west to east between 00-06z with generally dry weather thereafter.

IFR conditions will persist through the night in many areas,
especially east of the MS River with improving conditions by 15z.
Winds will shift from the north/northwest behind the cold front
and may be gusty at times.

MJ

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Dec 16, 3:21 PM CST, 51 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
321 PM CST Mon Dec 16 2019

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-171100-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
321 PM CST Mon Dec 16 2019

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

Severe storms are possible this afternoon into early this evening
over northeastern Mississippi and adjacent portions of west
Tennessee. Damaging winds will be the main threat. A tornado is
possible along with large hail and heavy rainfall. Localized flash
flooding is also possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon into early this
evening.

In the hours before

Special weather statement, Dec 16, 12:59 PM CST, 3 hours 13 minutes before
Special Weather Statement
National Weather Service Memphis TN
1259 PM CST Mon Dec 16 2019

MSZ007-008-010>012-161930-
Tunica MS-Coahoma MS-Panola MS-Tate MS-Quitman MS-
1259 PM CST Mon Dec 16 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 130 PM CST
FOR...

Southeastern Tunica County in northwestern Mississippi...
Northeastern Coahoma County in northwestern Mississippi...
Northwestern Panola County in northwestern Mississippi...
Southwestern Tate County in northwestern Mississippi...
Northern Quitman County in northwestern Mississippi...

At 1258 PM CST...a strong thunderstorm producing pea size hail or
larger was located over Jonestown, or 12 miles northeast of
Clarksdale, moving northeast at 55 mph.

People in southeastern Tunica...northeastern Coahoma...northwestern
Panola...southwestern Tate and northern Quitman Counties should
monitor this storm closely.

LAT...LON 3422 9050 3437 9060 3478 9030 3450 8986
TIME...MOT...LOC 1858Z 231DEG 46KT 3436 9045

MJ
Special weather statement, Dec 16, 1:04 PM CST, 3 hours 8 minutes before
Special Weather Statement
National Weather Service Memphis TN
104 PM CST Mon Dec 16 2019

MSZ003-TNZ089-090-161930-
Benton MS-Hardeman TN-Fayette TN-
104 PM CST Mon Dec 16 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 130 PM CST
FOR...

Northwestern Benton County in northeastern Mississippi...
Southern Hardeman County in western Tennessee...
Southeastern Fayette County in western Tennessee...

At 104 PM CST...a strong thunderstorm producing pea size hail or
larger was located near Lamar, or 10 miles northeast of Holly
Springs, moving northeast at 65 mph.

People in northwestern Benton...southern Hardeman and southeastern
Fayette Counties should monitor this storm closely.

LAT...LON 3513 8887 3482 8924 3485 8930 3485 8935
      3491 8935 3520 8928 3523 8894
TIME...MOT...LOC 1904Z 218DEG 55KT 3486 8930

MJ
Special weather statement, Dec 16, 1:54 PM CST, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Memphis TN
154 PM CST Mon Dec 16 2019

MSZ011-012-020-162030-
Tallahatchie MS-Panola MS-Quitman MS-
154 PM CST Mon Dec 16 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 230 PM CST
FOR...

Tallahatchie County in northwestern Mississippi...
Southwestern Panola County in northwestern Mississippi...
Southern Quitman County in northwestern Mississippi...

At 154 PM CST...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Sumner, or 10 miles
northeast of Parchman, moving northeast at 40 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in Tallahatchie...southwestern Panola and southern Quitman
Counties should monitor this storm closely.

LAT...LON 3408 9045 3432 9010 3393 8993 3381 9038
      3381 9045
TIME...MOT...LOC 1954Z 240DEG 35KT 3399 9034

MJ
Local storm report, Dec 16, 3:48 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
348 PM CST MON DEC 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     TSTM WND DMG     3 E TAYLOR              34.27N  89.53W
12/16/2019                   LAFAYETTE          MS   PUBLIC

            SHED BLOWN OVER NEAR THE HIGHWAY 7 AND HIGHWAY 9 SPLIT.

&&

MJ
Local storm report, Dec 16, 3:59 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
359 PM CST MON DEC 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     TORNADO          GUNTOWN                 34.44N  88.66W
12/16/2019                   LEE                MS   911 CALL CENTER

            ONGOING TORNADO SPOTTED BY EMERGENCY RESPONSE
            PERSONNEL.

&&

MJ
Local storm report, Dec 16, 4:07 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
407 PM CST MON DEC 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     TSTM WND DMG     GUNTOWN                 34.44N  88.66W
12/16/2019                   LEE                MS   LAW ENFORCEMENT

            REPORTS OF WIND DAMAGE ON NORTH SIDE OF GUNTOWN,
            INCLUDING SIGNIFICANT DAMGAGE TO A CHURCH OFF OF HIGHWAY
            45 AND ROAD 911 AND AN 18 WHEELER BLOWN OFF THE ROAD ON
            HIGHWAY 45.

&&

MJ

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 16, 8:45 AM CSTAreal Flood AdvisoryMEGDeSoto2 hr
Dec 16, 12:27 PM CSTSpecial Weather StatementMEGLafayette33 min
Dec 16, 12:39 PM CSTSpecial Weather StatementMEGMarshall36 min
Dec 16, 12:59 PM CSTSpecial Weather StatementMEGTunica31 min
Dec 16, 1:54 PM CSTSpecial Weather StatementMEGTallahatchie36 min
Dec 16, 2:18 PM CSTSevere Thunderstorm WarningMEGCalhoun, Lafayette, Panola, Tallahatchie, Yalobusha42 min
Dec 16, 2:51 PM CSTTornado WarningMEGLafayette24 min
Dec 16, 3:12 PM CSTTornado WarningMEGLafayette, Marshall, Pontotoc, Union33 min
Dec 16, 3:17 PM CSTSevere Thunderstorm WarningMEGCalhoun, Chickasaw, Lafayette, Pontotoc, Union28 min
Dec 16, 3:28 PM CSTTornado WarningMEGPontotoc, Union32 min
Dec 16, 3:42 PM CSTSevere Thunderstorm WarningMEGCalhoun, Chickasaw, Itawamba, Lee, Monroe, Pontotoc and 1 more48 min
Dec 16, 3:50 PM CSTTornado WarningMEGItawamba, Lee, Prentiss, Union25 min
Dec 16, 4:25 PM CSTSevere Thunderstorm WarningMEGChickasaw, Itawamba, Lee, Monroe65 min

Nearby

Tornado Warnings in Mississippi, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.